I got a cortisone shot in my knee yesterday. I had no pain from the shot or around my knee for 2 hours. Then my leg from the just above the ankle to my thigh started to ache in extreme pain , I could hardly walk, I could not straighten my leg at the knee, and near the sight of the injection became feverous. I took two advil and put ice packs on my leg, but the symtoms did not start subsiding for almost 16 hours. Now it is just hard to bend my knee. Is this a common side effect. I had never had a cortisone shot before
6 Jan 2015
I have had one cortisone shot in each knee and never experienced a reaction either time. What puzzles me is the multiple shots of cortisone The way I understand it is
a shot then not another for at least six months as multiple shots can damage tissue.
Having said that the one shot in the really bad knee didn't work at all. I went another
route and had 4 shots of Orthovisc which is a viscosupplementation but this
doesn't work for everyone but is is helping me (thank goodness). Not cheap as my insurance co-pay for the med was $266.13. The med itself was over $1,300. for a course of 4 shots but unlike cortisone it can be repeated in about six months with no damage to the knee.
no additional damage to the knee.
21 Aug 2012
I have had several cortisone shots in my knee, and yes, this is a common reaction. Actually, I'm surprised that your doctor didn't tell you that. Both times I got the shots, my orthopedic doctor sent me home with a prescription for pain meds. I needed them, if I recall correctly (it's been over 20-25 years now) for almost a week. It might have been a few days less. I DO remember the pain though, that is for sure!!
You will feel better soon, and like I said, I haven't needed one for 20-25 years now, so maybe that fixed my problem!!
Best of luck to you!!
21 Aug 2012
This can happen sometimes. You did the right thing by taking an anti-inflammatory and icing the area down. I would recommend that you call your dr and let him/her know what happened, especially if you need to do another injection at some point. Occasionally you can have an allergic reaction to a preservative or inert ingredient in a cortisone injection. Rarely do you see allergic reactions to cortisone.
- Cortisone Information for Consumers
- Cortisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cortisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I want to know if there is any side effect to the knee if you have a cortisone injection in knee while taking coumadin ?
1 answer • 20 Oct 2010
and pain in my mouth and gums Could this be related to my shot in my knee?
1 answer • 5 Nov 2010
... was diagnosed with Osteoarthritis. I had a cortizone shot that did not work and then a series of Supartz injections in December. If anything the ...
2 answers • 3 Jan 2013
I have arthritis in my knees constant pain, I had surgery for a torn meniscus over I think 5 months?
... ago and the pain is still there, I did recently get a cortisone shot on both knees & it seems to help but I feel the pain coming back in my ...
2 answers • 9 Jan 2015
I recently had an anaesthetic, removal of 25ml of water from the knee, an injection of cortisone, followed by PRP. Done with one catheter. I thought ...
1 answer • 1 Apr 2015